Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Having diabetes. On glipizide. High fasting glucose levels. Dosage change needed?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Hello I am a 67 years old male, diabetic. I have had diabetes since the age of 45. I am currently on glipizide (minidiab) pills 5mg. I take one at lunch time and half a pill (2.5mg) at supper time, total 7.5 mg/daily. My glucose level two hours after eating ranges from 4.8-7 but my fasting glucose in the morning is always high between 8-10.5. What can be done about this? Should I change my medication dosages or replace the medication I am taking with another. I am an active person. I try to do speed walking/ 2 or 3 times a day for 15-20 min. I have stopped smoking 7 years ago. I smoked for about 27 years prior to that. Kindly give me your advice. thank you
Posted Mon, 16 Apr 2012 in Diabetes
Answered by Dr. V. Kumaravel 5 hours later

Thanks for posting your query.

I do understand that you are a 67-year-old male suffering from diabetes for more than 20 years and on Glipizide. Your concern seems to that your fasting sugars are still high.

Though your post eating glucose is normal, your fasting glucose should ideally be around 6 mmol. Your fasting sugars are dependent upon various factors like your previous day glucose, stress, sleep, supper and many more.

If your fasting glucose were persistently high, you would require a change in medication. The best is to get an HBA1c (That reflects your previous 3 months sugar) and a midnight 3 am blood sugar. Based on these reports we can decide whether the night dose Glipizide has to be increased or to add other drugs like metformin or gliptins.

Considering your age and duration of diabetes, i feel you would require complete diabetes end organ work-up to assess lipids, kidney, eye, heart, foot and other nerve damage if any.

Hope I have answered your query. I am available to answer any follow-up query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor